Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
neurontin/gapapentin for nerve improvement
avatar
PSA2000 posted:
I ruptured a disc several months ago. Pain was excruciating but has all but gone. However, I am left with constant numbness in foot and calf. I have been told this is a product of trauma to nerve root from disc rupture and may or may not improve. One pain doc suggested neurontin/gapapentin which may help in the HEALING of the nerve - not just for pain management and should improve numbness. Any docs or lay folks out there familiar with this?
Reply
 
avatar
bj1208 responded:
hi and welcome to the support group -

i take neurontin/gabapentin for the nerve damage I have in both my legs - I'm not sure about the statement that it will help heal but it does control the pain and numbness that I have - I can tell if I miss a dose it really starts to hurt - I've been on it for 3 years no -

I really think you should see either an Orthopedic Spine Specialist or a Neurosurgeon Spine Specialist for you ruptured disc - a ruptured dics normally will split and cause pinching of the nerve root so even though u may not be feeling any pain right now this can come back - so I would go see a spine specialist as soon as possible - does not mean u need surgery but they can review your MRI's and let you know what the best treatment plans are -

please keep us posted - take care - Joy
 
avatar
Ari Ben-Yishay, MD responded:
Firstly, you need to see a spine specialist to make sure there is no weakness and you should have had an MRI. Numbness takes longer to go away than pain and make take many months or even be permanent. Neurontin is NOT a magical drug that "heals" nerves. I t can sometimes reduce the sensitivity of a nerve. I would try it if a doctor is recommending it. Numbness may not improve with Neurontin but may be worth a try.
Good luck.
A. Ben-Yishay MD
 
avatar
Anon_173767 responded:
I have recently started taking gabapentin for a bulging disc at c4-c5 that rubs my spinal cord. It was causing pain and numbness in my right arm with prolonged use. Its only been 2 weeks and I still get the numbness and some pain but the pain has decreased significantly. Also the pinching and burning that I would feel in my neck, upper back and right shoulder have also decreased to a manageable level. I just wish my Dr. would have tried this treatment sooner.
 
avatar
bj1208 replied to Anon_173767's response:
hi Anon_173767 and welcome to the support group-

I understand your last statement where you wished your Dr. had tried gabapentin sooner - I too wished this as I had gone thru 4 years of the numbness/tingling/burning sensations in both my legs - it wasn't until just a little over 1 1/2 yrs ago that I was put on this -

It doesn't take away all the pains etc., associated with pinched nerves and/or nerve damage but it does help greatly reduce them

Please keep us posted as to what's going on with your discs and if surgery may be in your future - I can't imagine the pain associated with discs that are pressing on the spinal cord - my one disc (L5-S1) splintered when it ruptured and the majority of the splinter was pressing on the left S1 nerve root and a smaller portion was pressing on the right S1 nerve root - and I do have nerve damage in both legs -

keep us posted - take care - Joy
 
avatar
Kelly_30 replied to bj1208's response:
I second bj! I wish my physician started me on gabapentin sooner as well. The gabapentin got rid of the sharp pin prickling pain in my thoracic spine that opioids would just muffle. I have been actively managing my pain for 7 years but I have only been on gabapentin for about the same time as bj, 1 1/2 years.

Kelly
 
avatar
Fernfr replied to bj1208's response:
Hi;
I started taking gabapentin but can only take it a short time before it upsets my stomach. It does not sound like other people have this problem. I am down to 100 mg when ever I think my stomach will toierate it. It has helped w/two other nerve problems I was having but not sure it has helped with the sciatic nerve but that may be cause I can't take it long enough. Fern
 
avatar
bj1208 replied to Fernfr's response:
hi Fern - there are all sorts of over the counter stomach acid reducers that you can take about an hour before you take the neurontin (gabapentin) -so you can try that and see if that helps -

you have to give it time to work - normally you start out on a low dose and increase it over a couple weeks time (or a month) depending on the therapeutic dosage - I am taking 3600mg a day which is the highest amount allowed to take (actually 3200mg is but hard to prescribe that).

the gabapentin does help a lot with the nerve issues I have (nerve damage in both legs) plus I have bad piriformus muscles (in upper buttocks covering the sciatic nerves) -

you should give it a try using some of the stomach acid reducers and see if this helps - it's worth it to try it -

please keep us posted - take care - Joy
 
avatar
Fernfr replied to bj1208's response:
Hi Joy

Thanks, for the reply. It is so hard to find all the messages, today I just happened to find the one you left. I have a lot of problems with my stomach since I had a colon resection that I won't push it with taking gabapentin all the time. It is not worth it to trade one problems for another. I get my injection of depo medrol on Monday and will see what that does for my back. Will talk to the doctor about getting an MRI to see if any damage was done when I got rear ended. Before that I was always able to get my back to calm down when it would act up. I know when they fuse one level the next level can have problems in time and maybe that got jammed together some. Before that an tens unit use to help a lot and now it doesn't seem to.

Right now I am trying to deal with an eye problem (fuchs dystrophy) will know where I stand on that on the 28 of this month when I go to Portland for the day. That is why I need to get the back better so I can fly there for the day.

Befor I got rear ended I thought things were getting solved and I could get back into fun things again, was all set to start hiking again the back flare up stopped that. Thanks, Fern
 
avatar
Mcduggless replied to Fernfr's response:
Have you tried using a compounded gabapentin cream, that is not systemic.


Helpful Tips

Steps For Getting Back Pain Diagnosed And Treated
Many people come to this WebMD Back Pain Community looking for help in getting a diagnosis of a cause and relief from their back pain. Most ... More
Was this Helpful?
216 of 332 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Spine Center